[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1960

Smallpox Vaccination Followed by Acute Renal Failure

Author Affiliations

New York
From the Department of Pediatrics, New York Medical College and the Flower-Fifth Ave., Hospitals.

AMA Am J Dis Child. 1960;99(1):98-100. doi:10.1001/archpedi.1960.02070030100017
Abstract

Introduction  Acute renal failure (acute tubular necrosis) may be produced by many causative factors, among them diffuse sensitivity reactions, such as those following penicillin or sulfonamide administration. However, in the literature we found only one report where acute renal failure followed smallpox vaccination.1 The purpose of this paper is to present an additional case where Henoch's purpura and acute renal failure followed vaccination.

Report of Case  An 8-month-old girl of Italian descent was born by caesarean section, because of cephalopelvic disproportion, weighing 7½ lb. There was no history of allergies or drug idiosyncrasies in the family. At the age of 5 months, the baby had an upper respiratory infection that was treated with intramuscular penicillin, nose drops, and acetylsalicylic acid (aspirin). No side-effects of the medications were observed, and the infant recovered after a few days. Growth and development were normal. When she was seen on March 2, 1957,

First Page Preview View Large
First page PDF preview
First page PDF preview
×